Kansas, 2016Damaging Wind in Kansas, May 30, 2016
May 30, 2016 · NWS EAX · 1 event in 1 county or zone
While other scattered severe storms occurred this day in nearby Missouri, a single downburst caused some damage to a pole barn near Edgerton, Kansas. Power poles were torn down and the barn sustained some significant damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
While other scattered severe storms occurred this day in nearby Missouri, a single downburst caused some damage to a pole barn near Edgerton, Kansas. Power poles were torn down and the barn sustained some significant damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 30, 11:42 AM CST, 1 hour 3 minutes earlier.
Area forecast discussion, May 30, 11:42 AM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
1242 PM CDT MON MAY 30 2016
.Discussion...
Issued at 416 AM CDT MON MAY 30 2016
Today - Wednesday:
Not much to hang one's hat on to define where/when convection will
form or move in today. A weak and poorly defined warm front extends
from central NE through south central IA and northeast MO this
morning. Isolated/elevated convection aided by weak isentropic
ascent on the 305K surface has sputtered through the night across
the far northeastern counties. Think this lift will dissipate by mid
morning. Otherwise, think the CWA will be dry until this afternoon.
Inspection of local progged soundings reveals a very unstable
airmass with the CIN disappearing this afternoon. Short range
convective allowing models as well as GFS and NAM paint the picture
of hit and miss/pulse type convection. 0-6km shear is very weak so
convection will be sub-severe.
North TX MCS is heading towards the gulf and 00z/06z models not
handling this well which calls into question the vorticity max the
GFS and especially the NAM show over OK by 18z. For now will focus
on diurnally driven/pulse type convection. High temperatures should
be similar to yesterdays.
Overnight, convection generated along a weak cold front will likely
weaken as it heads towards northwest MO after midnight. This
activity could survive the typical morning dissipation phase and
sputter around before redeveloping in the afternoon. The
precipitation and how much/how long the convective cloud debris
linger will determine the degree of instability and later convective
potential/coverage. Even if we see moderate instability the severe
threat will again be muted by weak 0-6km shear in the 15-20kt range.
The cold front wont reach the region until Tuesday night as it
awaits the arrival of a moderately strong upstream shortwave. This
should ensure likely type PoPs into the evening hours.
Wednesday will start the transition to a drier period as the cold
front moves into central MO by late morning. Will keep high chance
PoPs over the southeast third of the CWA.
Thursday - Sunday:
A relatively uneventful and quiet period marked initially by drier
and more stable air arriving as weak high pressure builds into the
region. Temperatures will be near or slightly below seasonal
readings.
Faster northwest flow aloft resides across the north central and
Great Lakes states. Will need to monitor for any buckles in the flow
signaling a shortwave dropping southeast. GFS picks up on a feature
forcing a cold front through the mid MO River Valley late Saturday
whereas the ECMWF does not. Lacking confirmation and with the
blended approach only yielding below climatology PoPs will maintain
a dry forecast. Do see slightly warmer temperatures and an uptick
in humidity with the return of southerly flow.
&&
.Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1230 PM CDT MON MAY 30 2016
Thunderstorms are slowly making their way northward into east-central
KS and west-central MO early this afternoon. Additional storms are
beginning to develop just south of the KC metro area and will
continue to lift north as well. Over the next couple of hours,
chances for storms to be in the terminals' vicinity will be on the
increase and have kept VCTS mention as such. IXD appears likely to be
the first one to see storms in the area, by about 19Z, with the best
storm chances occurring in the vicinity of the rest of the terminals
between 20Z through about 01Z. Will be monitoring to see if AMDs will
be necessary to include TSRA but given the loose organization of the
storms, didn't have enough confidence to include direct impacts to
the terminals at this time. Winds will remain out of the south
throughout the TAF period with another round of storms possible later
tomorrow, likely beyond this TAF period.
&&
.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&
Discussion...MJ
Aviation...lg
Hazardous weather outlook, May 30, 3:45 AM CST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
445 AM CDT MON MAY 30 2016
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-310945-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
445 AM CDT MON MAY 30 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED NON-SEVERE THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED TUESDAY. A FEW OF THESE
MAY BE STRONG. THUNDERSTORM CHANCE CONTINUE WEDNESDAY BUT NO SEVERE
STORMS ARE EXPECTED.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/EAX/HWO
In the hours before
Special weather statement, May 30, 12:17 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
117 PM CDT MON MAY 30 2016
KSZ057-105-MOZ043-301900-
MIAMI KS-JOHNSON KS-CASS MO-
117 PM CDT MON MAY 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON...
NORTHEASTERN MIAMI AND WESTERN CASS COUNTIES UNTIL 200 PM CDT...
AT 116 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LOUISBURG...MOVING NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OVERLAND PARK...OLATHE...LEAWOOD...BELTON...RAYMORE...PAOLA...
SPRING HILL...PECULIAR...LOUISBURG...CLEVELAND...FREEMAN...
LAKE ANNETTE...WEST LINE...CHILES...BUCYRUS...HILLSDALE...STANLEY...
STILLWELL AND WAGSTAFF.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3849 9455 3860 9490 3890 9477 3876 9432
TIME...MOT...LOC 1816Z 203DEG 20KT 3862 9468
MELL
Thunderstorm Wind, Johnson
- When
- May 30, 12:45 PM CST to 12:49 PM CST
- Where
- Johnson County, 2.07 mi N of Edgerton
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 38.800, -95.000
A 40 foot by 80 foot barn was destroyed by a microburst near Edgerton. Nearby power poles were also heavily damaged and 8 to 10 inch tree limbs were also torn off of trees.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Pennsylvania, May 30, 20161 death · 2 events
- Hail in Texas, May 30, 2016$300,000 · 2.75 in hail · 3 events
- Hail and Damaging Wind in Iowa, May 30, 2016$51,000 · 1.25 in hail · 8 events
- Flash Flood and Damaging Winds in Mississippi, May 30 to 31, 2016$54,000 · 50 kt wind · 3 events
- Damaging Winds and Lightning Strike in New York, May 30, 2016$50,000 · 50 kt wind · 4 events
- Tornado in Texas, May 30, 2016$50,000 · EF0 · 1 event
- Damaging Wind in Georgia, May 30, 2016$50,000 · 65 kt wind · 1 event
- Tornado and Damaging Wind in Colorado, May 30, 2016EF1 · 2 events
- Hail and Damaging Winds in Nebraska, May 30, 2016$3,000 · 1.5 in hail · 19 events
- Flash Flooding and Hail in Texas, May 30, 2016$500 · 2 in hail · 16 events
- Hail and Damaging Winds in South Dakota, May 30, 20162 in hail · 11 events
- Hail and Damaging Wind in Iowa, May 30, 201657 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638099.